Kansas, 2023

Tornado and Hail in Kansas, September 21, 2023

September 21, 2023 · NWS GLD · 9 events in 2 counties and zones

In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over southwest Nebraska and northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over southwest Nebraska and northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east. In Kansas, these storms caused wind gusts near 75 mph, 2.75 inch diameter hail, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 21, 5:38 PM CST, 57 minutes earlier.

Area forecast discussion, Sep 21, 5:38 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Thu Sep 21 2023

.SHORT TERM...(This evening through Friday night)
Issued at 122 PM MDT Thu Sep 21 2023

Synoptic Overview: Cyclonic flow aloft will prevail over the
Intermountain West and central Rockies in this period, as an upper
level low.. situated over southeastern Oregon at 12Z this
morning.. meanders in place (today), then progresses eastward
across southern Idaho (Fri) and Wyoming (Fri night).

Today-Tonight: Diffluent flow aloft in the lee of the Rockies
will persist through tonight.. anchoring a broad lee cyclone over
eastern CO and extreme western KS. Primary forecast concern in
this period revolves around convective development/coverage this
afternoon and evening. Latest observational and mesoanalysis data
suggest that forcing this aft/eve will primarily be confined to
the lower-levels.. e.g. convergence invof a dryline extending
(roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z.
Considerable model-to-model and run-to-run variability persists
with regard to simulated reflectivity forecasts via convection
allowing guidance this aft/eve.. as one would expect in a pattern
characterized by weak synoptic forcing. Recent satellite, radar
and mesoanalysis trends suggest that convective development is
(relatively) more likely to occur along northern portions of the
dryline (invof McCook, Oberlin, Norton).. where moisture pooling
(850mb dewpoint maxima ~14-16C) will assist in the erosion of
lingering convective inhibition around and shortly after peak
heating (~22-23Z). Along and east of the dryline, where rich low-
level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km)
mid-level lapse rates are yielding strong instability (2000-3000
J/kg MLCAPE) -- amidst a kinematic environment characterized by
backed low-level flow and 35-40 knots of effective deep layer
shear -- expect a potential for robust supercells capable of
producing all hazards, mainly in the 22-03Z time frame.

Fri-Fri night: Rich low-level moisture is progged to shift east
and north of the Tri-State area in this period.. as the
aforementioned lee cyclone shifts eastward from CO into western
KS. At this time, all available guidance suggests that dry
conditions will prevail.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM MDT Thu Sep 21 2023

This part of the forecast will be relatively tranquil.  The upper
level flow may be from the northwest or southwest, depending on
where the ridge axis of the strengthening upper level high
pressure will be. As the ridge continues to intensify mid next
week, there is a potential a weak short wave trough may form over
the forecast area around the periphery of the ridge.

Looking at the GEFS and ECMWF members, there is a very low
probability for rainfall to occur and most of that probability is
east of the forecast area.  Have low confidence these chances for
rainfall will materialize given the strengthening ridge.

Otherwise the end of next week could be breezy given the breezy low
level winds over the Central Plains.

Regarding fire weather potential, Saturday continues to looking
interesting.  As the relative humidity falls through the afternoon,
so does the northwest wind.  In similar past patterns, this has not
proven to be a critical fire weather day due to the winds not
lasting long enough before becoming lighter.

Temperatures will gradually warm to seasonal values after the cold
front moves through early Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM MDT Thu Sep 21 2023

Storms are moving through the region and are impacting KMCK. These
storms are not expected to impact the KGLD site directly. At KMCK
gusty winds, low ceilings and rain reducing visibility that are
impacting flight categories are expected to continue, as least
temporarily, until around 4Z. LLWS is also expected to start up
around 2Z. Models are showing different types of LLWS, but 35 kts
from the south-southeast at around 500 feet AGL seem to be the most
likely. Fog and/or low stratus is expected around 12Z. Visibility
currently looks to remain above 5SM, but cloud bases may drop to 700
feet AGL.

At KGLD, some gusty winds are still expected through most of the
night. An outflow boundary from the KMCK storms is expected to hit
KGLD around 2Z and will cause winds to come from the southeast.
Around 10Z, stratus will begin advecting into the area and could
lower cloud bases to 500 feet AGL by 12Z. Once the sun comes up, the
stratus will slowly begin to lift. VFR conditions should return by
15Z and 17Z for KGLD and KMCK respectively.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...JTL
AVIATION...CA
Hazardous weather outlook, Sep 21, 3:08 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
308 PM MDT Thu Sep 21 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is in effect for portions northwest Kansas and
southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All
thunderstorm hazards are possible this afternoon and evening
including large hail, winds in excess of 60 mph, localized flash
flooding, and a tornado or two.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are anticipated in
far eastern Colorado and far western Kansas Friday afternoon, mainly
along and west of a line from St. Francis to Tribune. Caution should
be used if burning outdoors.

Elevated to critical fire weather conditions are possible along and
west of Kansas Highway 25 Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Sep 21, 6:05 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Rain             2 SSW Mccook            40.17N 100.64W
09/21/2023  M2.10 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 2 SSW
            Mccook. Corrects previous rain report from 2
            SSW Mccook. Storm total so far...updated.

&&

JN
Local storm report, Sep 21, 6:06 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
606 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Rain             5 W Mccook              40.21N 100.71W
09/21/2023  M2.71 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 5 W
            Mccook. Storm total so far...updated.

&&

JN
Local storm report, Sep 21, 6:12 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
612 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             Danbury                 40.04N 100.41W
09/21/2023  E1.75 inch       Red Willow         NE   Trained Spotter

            Trained spotter reported gold ball sized
            hail in Danbury.

&&

CA
Local storm report, Sep 21, 6:22 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
622 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Flood            Mccook                  40.21N 100.63W
09/21/2023                   Red Willow         NE   Law Enforcement

            McCook Dispatch reported several streets
            flooded along with Barnet Park and basements
            in several homes in the McCook area.

&&

JN
Local storm report, Sep 21, 6:32 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
632 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     7 NNW Danbury           40.13N 100.48W
09/21/2023  M63 MPH          Red Willow         NE   Mesonet

            Gust recorded 8SSW of Indianola, NE. Unable
            to find specific site ID.

&&

CA
Local storm report, Sep 21, 6:35 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Rain             3 W Danbury             40.04N 100.46W
09/21/2023  M1.83 inch       Red Willow         NE   Mesonet

            Storm total so far.

&&

JN

The radar

The Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Decatur

When
September 21, 6:35 PM CST
Where
Decatur County, 4.62 mi NW of Lyle
Measured
2.75 in hail
Reported by
Public
Coordinates
39.990, -100.290

Report via social media of baseball sized hail.

Tornado, Norton

When
September 21, 7:36 PM CST to 7:53 PM CST
Where
Norton County, 6.44 mi NNE of Reager to 5.18 mi NW of Norton Muni Arpt
Rating
EFU
Path length
4.58 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
39.918, -100.060

Received a photo of a tornado 7 miles northwest of Norton, KS. The tornado began northwest of the Road W9 and Road G intersection, traveled southeast ending east of Road W5 between Roads H and I. No damage was reported.

Hail, Norton

When
September 21, 7:57 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.840, -99.890

MPing report.

Thunderstorm Wind, Norton

When
September 21, 8:00 PM CST
Where
Norton County, 9.8 mi N of Norton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.990, -99.930

Report received via social media of an estimated 60 mph thunderstorm wind gusts as well as pea sized hail.

Hail, Decatur

When
September 21, 8:36 PM CST
Where
Decatur County, 0.53 mi W of Oberlin
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -100.530

Report of nickel to quarter sized hail in Oberlin.

Hail, Decatur

When
September 21, 8:36 PM CST
Where
Decatur County, Oberlin Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -100.530

Report of 1 inch hail at Highway 36 and 83 in Oberlin.

Thunderstorm Wind, Norton

When
September 21, 8:45 PM CST to 9:05 PM CST
Where
Norton County, 0.53 mi E of Norton Muni Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -99.890

The AWOS at the Norton airport recorded a 74 mph wind gust.

Thunderstorm Wind, Norton

When
September 21, 8:55 PM CST
Where
Norton County, 1.48 mi SSW of Norton Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -99.910

Trained spotter noted heavy dumpster moved about 100ft in parking lot from high winds.

Thunderstorm Wind, Norton

When
September 21, 9:00 PM CST
Where
Norton County, 5.75 mi SSE of Norton
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.750, -99.850

The personal weather station kksnorto2 south of Norton recorded a 74 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138475, 1140221, 1138478, 1139086, 1138476, 1138477, 1139083, 1139085, 1139084.